Article Text

PDF

Atraumatic brachial plexopathy following intravenous heroin use.
  1. P A Evans,
  2. H T Millington
  1. Accident and Emergency Department, Charing Cross Hospital, London.

    Abstract

    A 32-year-old man presented to the accident & emergency (A&E) department complaining of an inability to use his left arm and shoulder. The previous day he had injected heroin intravenously into his left antecubital vein. Examination revealed signs of a left-sided brachial plexus lesion. There was no history or sign of trauma. Neurological investigation revealed motor and sensory loss compatible with a complete brachial plexus lesion. He exhibited a very rare condition, asymmetrical atraumatic brachial plexopathy, thought to result from an inflammatory cause, which not only affects the brachial, but also other plexi or individual nerves in the body and thought to be related to repeated intravenous use of heroin. This is a condition for which there is no specific treatment but which usually resolves spontaneously in the absence of continuing heroin misuse.

    Statistics from Altmetric.com

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.